Niacin is effective in treating dyslipidemias but causes cutaneous vasodilation or flushing, a side effect that limits its clinical use. Blocking prostaglandins in humans reduces but does not consistently eliminate flushing, indicating additional mechanisms may contribute to flushing. The transient receptor potential vanilloid 1 (TRPV1) channel, when activated, causes cutaneous vasodilation and undergoes tachyphylaxis similar to that seen with niacin. Using a murine model, early phase niacin-induced flushing was examined and TRPV1 channel involvement demonstrated using pharmacologic blockade, desensitization, and genetic knockouts (TRPV1 KO). The TRPV1 antagonist AMG9810 reduced the magnitude of the initial and secondary peaks and the rapidity of the vasodilatory response (slope). TRPV1 desensitization by chronic capsaicin reduced the initial peak and slope. TRPV1 KO mice had a lower initial peak, secondary peak, and slope compared with wild-type mice. Chronic niacin reduced the initial peak, secondary peak, and slope in wild-type mice but had no effect in knockout mice. Furthermore, chronic niacin diminished the response to capsaicin in wild-type mice. Overall, these data demonstrate an important role for TRPV1 channels in niacin-induced flushing, both in the acute response and with chronic administration. That niacin-induced flushing is a complex cascade of events, which should inform pharmacological intervention against this side effect.
*Department of Internal Medicine, Division of Cardiovascular Medicine, University of California, Davis, CA;
Departments of †Entomology; and
‡Physiology and Membrane Biology, University of California, Davis, CA; and
§Cardiology Section, Department of Veterans Affairs Northern California Health Care System, Sacramento, CA.
Reprints: Saul Schaefer, MD, FACC, FAHA, Department of Internal Medicine, Division of Cardiovascular Medicine, University of California, Davis, 1 Shields Avenue, TB 172, Davis, CA 95618 (e-mail: email@example.com).
Supported in part by resources from the VA Northern California Health Care System, Sacramento, CA.
The authors report no conflicts of interest.
The contents reported within do not represent the views of the Department of Veterans Affairs or the US Government.
Received June 23, 2014
Accepted October 16, 2014